top of page
  • Investigator #9812

Fentanyl: A Closer Look at Its Effects, Identification, and Overdose Intervention

Updated: Nov 9, 2023

Welcome back to the KB Tenacious blog. Today, we address an issue of concern affecting communities across the nation: fentanyl. This potent synthetic opioid has been linked to a surge in overdose deaths, making it a critical public safety issue. This blog aims to provide you with information on its effects, how to identify someone potentially under its influence, and how Narcan can be used as a life-saving intervention.



 

What is Fentanyl?

Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. Originally developed for medical purposes like pain relief during surgery, it has found its way into illicit use, often mixed with other drugs unbeknownst to the user.


The Effects of Fentanyl

Short-Term Effects

  1. Euphoria

  2. Drowsiness

  3. Nausea

Long-Term Effects

  1. Addiction

  2. Respiratory issues

  3. Potential overdose and death


Identifying Fentanyl Use

Here are some signs that someone might be under the influence of fentanyl:

  1. Slurred Speech: Difficulty in speaking clearly.

  2. Pinpoint Pupils: Noticeably smaller pupils.

  3. Reduced Respiratory Rate: Slowed or shallow breathing.

  4. Drowsiness or Unresponsiveness: A lethargic or non-responsive state.

  5. Pale Face and Blue Lips: A sign of lack of oxygen, which is a critical indicator of overdose.

 

Narcan: A Life-Saving Tool

Narcan (Naloxone) is an opioid antagonist that reverses the effects of an opioid overdose, including fentanyl. It can be administered via injection or nasal spray.


How to Use Narcan

  1. Call 911: Always call for medical assistance immediately.

  2. Administer Narcan: Follow the instructions on the Narcan package.

  3. Monitor the Person: Continue to monitor the individual until emergency help arrives. Provide second dose, if needed.

Note: Narcan is not a substitute for emergency medical care. Always seek professional medical help in the case of an overdose.


The rise of fentanyl as a public safety threat calls for informed, vigilant communities. Awareness about its effects, signs of its use, and how to intervene in the case of an overdose could save lives. Narcan serves as a vital tool in combating this crisis, but education and prevention are our strongest assets in this ongoing battle.

 

ADDITIONAL RESOURCES:


Where to Get Narcan:

  1. Local Pharmacies: Many states allow Narcan to be purchased without a prescription at pharmacies.

  2. Community Health Centers: Check with local health centers, as many offer free or low-cost Narcan kits.

  3. Online Retailers: Websites such as Narcan.com provide options to purchase Narcan online, but ensure that you are buying from a reputable source.

  4. Local Health Departments: Many health departments offer Narcan and may even provide training on how to use it.

Educational Resources:

  1. Centers for Disease Control and Prevention (CDC): Offers comprehensive information on opioids, including fentanyl.

2. Drug Enforcement Administration (DEA): Provides resources about fentanyl and other synthetic opioids.


3. Substance Abuse and Mental Health Services Administration (SAMHSA): Offers resources on opioid use and how to get help.


4. Harm Reduction Coalition: Provides resources including training for Narcan use.



0 views0 comments

Recent Posts

See All

Unmasking Elder Abuse: A Silent Crisis

Elder abuse, a concerning and prevalent issue, encompasses various forms of maltreatment including physical, emotional, and financial abuse, and neglect. Our seniors, who have significantly contribute

Comments


bottom of page